Minnesota, 2010

Flooding in Minnesota, April 1 to 14, 2010

April 1 to 14, 2010 · NWS FGF · 3 events in 3 counties and zones

Water levels remained high through the early part of April, especially along the Red River. One saving grace from even higher water levels was a general precipitation deficit.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Water levels remained high through the early part of April, especially along the Red River. One saving grace from even higher water levels was a general precipitation deficit. Between the fourth and the twenty-eighth, there were only two days (12th/13th) with measurable precipitation at the first order climate reporting sites of Grand Forks and Fargo. Even then, only 0.39 inches of rain fell at both cities. The lack of additional moisture allowed the overland flooding to slowly subside.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 31, 9:27 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Mar 31, 9:27 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1027 PM CDT WED MAR 31 2010

.DISCUSSION...
THE MAIN FORECAST CHALLENGE IS PCPN. WHEN LOOKING AT THE LATEST
SURFACE ANALYSIS...THE AREA OF HIGH PRESSURE IS CENTERED OVER THE
N PLAINS...WITH AN AREA OF LOW PRESSURE GETTING ORGANIZED IN
CENTRAL CO. WHEN COMPARING THE MODELS...THE MODELS ARE IN PRETTY
GOOD AGREEMENT THROUGH THE NIGHT...SO ENDED UP USING A MODEL BLEND
FOR THE FORECAST UPDATE.

THE SURFACE HIGH SLIDE E OVERNIGHT AS THE SURFACE LOW STRENGTHENS
AND STARTS MOVING INTO THE PLAINS...CREATING A BAND OF PCPN ALONG AN
INVERTED TROF THAT WILL BRING PCPN INTO THE AREA. THUS...ENDED UP
BACKING OFF ON AREAL COVERAGE OF POPS...BUT ENDED UP KEEPING A SMALL
AREA OF LOW POPS IN SE ND AFTER MIDNIGHT. OTHERWISE...REST OF
FORECAST IS IN PRETTY GOOD SHAPE...WITH MINIMAL CHANGES NEEDED.

&&

.AVIATION...
VFR CIGS AND VSBYS TO CONTINUE THROUGH THE NIGHT...WITH WINDS
BECOMING LIGHT AND VARIABLE UNTIL 12Z. THEN...TURNING NE AND
INCREASING TO 15 TO 20 KTS BY 18Z WITH GUSTS TO AROUND 25 KTS.
KFAR IS FIRST SITE TO SEE POTENTIAL RAIN AFTER 15Z...WITH RAIN
OVER SPREADING REST OF AREA THEREAFTER.

&&

.HYDROLOGY...
A FAIRLY ACTIVE WEATHER PATTERN IS SETTING UP OVER THE NEXT 3 DAYS.
SEVERAL RAIN EVENTS ARE POSSIBLE. RAIN TOTALS THROUGH THE WORK
WEEK WILL LIKELY TOTAL ONE HALF TO ONE INCH. THE UPPER SHEYENNE
BASIN WILL HAVE THE BEST CHANCE OF SEEING AN INCH OF RAIN.

THE RED RIVER AT DRAYTON HAS LEVELED OFF AND IS BEGINNING A SLOW
FALL. THAT LEAVES PEMBINA AS THE ONLY POINT STILL RISING ON THE RED.
WITH THE USACE CUTTING BACK ON RELEASES AT BALDHILL DAM...THE
SHEYENNE RIVER AT VALLEY CITY REALLY DROPPED IN THE LAST COUPLE DAYS.
WOULD EXPECT THIS TO SLOWLY TRANSLATE DOWN TO LISBON OVER THE NEXT
FEW DAYS. HAVING SOME PROBLEMS WITH THE RIVER GAUGE AT HALLOCK WHICH
HAS FLAT LINED. THIS IS NOT SO CRITICAL AS THE TWO RIVERS RIVER HAS
FALLEN QUITE A BIT...BUT MAINTENANCE FOLKS HAVE BEEN NOTIFIED. AREAL
FLOOD WARNINGS CONTINUE IN SE ND MAINLY ALONG THE WILD RICE AND
SHEYENNE RIVERS AND IN THE N RED RIVER VALLEY UNTIL NEXT MON.

&&

.PREV DISCUSSION... /ISSUED 305 PM CDT WED MAR 31 2010/

SHORT TERM...
PRIMARY CHALLENGE FOR THE SHORT TERM FORECAST WILL BE OVERNIGHT
TEMPS AND CLOUD TRENDS...FOLLOWED BY TIMING...PCPN TYPE...AND
PCPN AMOUNTS OF A SYSTEM MOVING THROUGH THU INTO FRI. FOR THE
UPCOMING SYSTEM...THE 12Z GFS HAD THE MOST CONSISTENCY WITH
CONTINUITY...THUS THIS FORECAST IS LEANING TOWARD THE GFS
SOLUTION. THE NAM IS SHOWING THE HEAVIEST PCPN MUCH FURTHER
W...OVER THE CENTRAL PORTION OF ND. THE 12Z ECWMF QPF FIELDS ARE
IN DECENT AGREEMENT WITH THE GFS AS WELL.

TONIGHT...UPPER LEVEL CLOUDS OVER SE HALF OF CWFA WILL KEEP
OVERNIGHT TEMPS IN THE 40S. HOWEVER...CLEAR SKIES AND LIGHT WINDS
WILL ALLOW THE FAR NW TO APPROACH FREEZING. TEMP TRENDS WILL BE
DEPENDENT ON SHARP CIRRUS CUTOFF.

THU AND FRI...KEY CHALLENGES WILL BE TRACK OF SFC LOW...PCPN
AMOUNTS...AND POTENTIAL FOR CHANGE OVER TO SNOW WITH POSSIBILITY
OF BANDING IN THE FAR W. GFS BRINGS PCPN INTO E ND WITH RESPECTABLE
MID LEVEL FRONTOGENETIC FORCING AFT 06Z THU. BETWEEN 06Z AND
12Z...LOWER LAYERS ARE STILL RATHER DRY AND DID REMOVE LIKELY POPS
AS THE NAM AND ECMWF CONTINUED TO BE DRY. 12Z TO 18Z TIME FRAME...
COLUMN QUICKLY SATURATES...AND BY 18Z A DEEP OMEGA LAYER QUICKLY
SETS UP OVER W ZONES. HAVE BUMPED POPS UP TO DEFINITE FOR DVL
LAKE BASIN AFT 18Z. MODELS SHOWING INTENSE TOTAL DEFORMATION/UPPER
DIVERGENCE IN THE DVL LAKE REGION THU NIGHT...SO MESOSCALE BANDING
IS A PROBABILITY. SHOULD SEE DECENT ADIABATIC COOLING OF THE
COLUMN IN THE FAR W...AND A CHANGE OVER TO SNOW IS PROBABLE. MODEL
SOUNDINGS AND GFS PCPN TYPE PRODUCT ALSO SHOWING TRANSITION OVER
TO SNOW IN THE W CWFA. KEY QUESTION ON SNOW AMOUNTS WILL BE WHERE
BANDING SETS UP...AND WOULD EXPECT SOME ACCUMULATION EVEN WITH
TEMPS IN THE UPPER 30S. SFC TEMPS WILL ALSO BE CRUCIAL TO SNOW
AMOUNTS...HOWEVER IF BANDING SETS UP ACCUMULATION IS STILL
EXPECTED. MOST LIKELY AREA TO RECEIVE ACCUMULATION IS DVL LAKE
REGION...BUT WITH A GRADUAL W SHIFT OF QPF WITH THE LATEST MODEL
RUNS...HEAVIEST BANDS MAY BE W OF OUR CWFA. THUS...CONFIDENCE OF ANY
SIGNIFICANT SNOW IS LOW ATTM...BUT WILL NEED TO BE MONITORED CLOSELY
AS THE SYSTEM SETS UP. WINTER WEATHER ADVISORY MAY BE NEEDED IN
THE DVL LAKE AREA.

DEFORMATION ZONE PCPN CONTINUES THROUGH AROUND NOON FRI...AND
TOTAL LIQUID WATER AMOUNTS EXPECTED TO BE NEAR AN INCH IN THE
UPPER SHEYENNE BASIN. GFS DOES GENERATE MORE THAN AN INCH...BUT
SEEMS TO BE OVERDONE IN THE 06Z TO 12Z FRI PERIOD. SYSTEM SHOULD
DEPART E ZONES BY LATE FRI...ALLOW TEMPS TO CLIMB BACK INTO THE
50S ON SAT.

LONG TERM...
THE MAIN CHALLENGES IN THE LONG TERM FORECAST ARE PCPN
CHANCES...MAINLY ASSOCIATED WITH A POTENTIAL STORM SYSTEM THAT COULD
AFFECT THE N PLAINS SOME TIME THE FIRST HALF OF NEXT WEEK. THERE
ARE DIFFERENCES IN TIMING BETWEEN THE MODELS. THE 12Z GFS IS FASTER
THAN THE 00Z ECMWF...BUT BOTH INDICATE THE POTENTIAL FOR SIGNIFICANT
RAINFALL ACROSS THE N PLAINS. HOWEVER...THE NEW 00Z ECMWF JUST CAME
IN AND IS KEEPING THE SYSTEM S. FELLOW FORECASTERS ON SHIFT INDICATE
THE ECMWF HAS NOT BEEN SHOWING THE CONSISTENCY ITS KNOWN FOR
LATELY. THEREFORE...PCPN CHANCES FOR RAIN AND LIGHT RAIN CONTINUE
FOR MON THROUGH TUE. TEMPERATURES SHOULD BE NEAR TO SLIGHTLY ABOVE
NORMAL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...AREAL FLOOD WARNING FOR RICHLAND...RANSOM...SARGENT...GRAND
     FORKS...E WALSH...AND PEMBINA COUNTIES.

MN...AREAL FLOOD WARNING FOR KITTSON...WESTERN MARSHALL...W POLK
     COUNTIES.

&&

NG
Hazardous weather outlook, Mar 31, 4:18 PM CST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
518 PM CDT WED MAR 31 2010

MNZ001-004-007-NDZ008-016-027-012230-
WEST POLK-KITTSON-WEST MARSHALL-PEMBINA-EASTERN WALSH COUNTY-
GRAND FORKS-
518 PM CDT WED MAR 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

RIVER FLOODING AND AREAS OF OVERLAND FLOODING WILL CONTINUE. NEVER
CROSS FLOODED ROADS AND OBEY ALL ROAD CLOSURE SIGNS. SEE THE
LATEST FLOOD STATEMENTS FOR RIVER FORECASTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN WILL DEVELOP THURSDAY AND BECOME WIDESPREAD THURSDAY. THE RAIN
MAY MIX WITH SNOW ON THURSDAY NIGHT INTO FRIDAY...WITH SOME SLUSHY
SNOWFALL ACCUMULATION POSSIBLE. THE RAIN WILL GRADUALLY DIMINISH
DURING THE DAY FRIDAY. RAIN AMOUNTS BETWEEN A HALF INCH TO ONE INCH
ARE POSSIBLE.

RIVER FLOODING AND AREAS OF OVERLAND FLOODING IS EXPECTED TO
CONTINUE DURING THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE PROVIDE PRECIPITATION REPORTS.

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-012230-
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL-
EAST OTTER TAIL-WADENA-GRANT-
518 PM CDT WED MAR 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN WILL DEVELOP AND BECOME WIDESPREAD ON THURSDAY. ISOLATED
THUNDERSTORMS ARE POSSIBLE ALONG AND SOUTH OF A LINE FROM FERGUS
FALLS TO PARK RAPIDS THURSDAY NIGHT. RAINFALL AMOUNTS ARE EXPECTED
TO BE LESS THAN ONE HALF OF AN INCH BY FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE PROVIDE PRECIPITATION REPORTS.

MNZ002-003-NDZ028>030-038-039-012230-
NORMAN-CLAY-GRIGGS-STEELE-TRAILL-BARNES-CASS-
518 PM CDT WED MAR 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

LIGHT RAIN IS POSSIBLE AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN WILL BECOME WIDESPREAD ON THURSDAY AND WILL GRADUALLY DIMINISH
ON FRIDAY. RAINFALL AMOUNTS BETWEEN ONE QUARTER AND THREE
QUARTERS OF AN INCH ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE PROVIDE PRECIPITATION REPORTS.

NDZ006-007-014-015-024-026-054-012230-
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-WESTERN WALSH COUNTY-
518 PM CDT WED MAR 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

RAIN IS EXPECTED TO DEVELOP AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN WILL BECOME WIDESPREAD ON THURSDAY. THE RAIN MAY MIX WITH
SNOW ON THURSDAY NIGHT INTO FRIDAY...WITH SOME SLUSHY SNOWFALL
ACCUMULATION POSSIBLE. THE RAIN WILL GRADUALLY DIMINISH DURING THE
DAY FRIDAY. RAIN AMOUNTS BETWEEN A HALF INCH TO ONE INCH ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE PROVIDE PRECIPITATION REPORTS.

MNZ029-NDZ049-052-053-012230-
WILKIN-RANSOM-SARGENT-RICHLAND-
518 PM CDT WED MAR 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

AREAS OF LIGHT RAIN ARE POSSIBLE AFTER MIDNIGHT.

RIVER FLOODING AND AREAS OF OVERLAND FLOODING WILL CONTINUE. NEVER
CROSS FLOODED ROADS AND OBEY ALL ROAD CLOSURE SIGNS. SEE THE
LATEST FLOOD STATEMENTS FOR RIVER FORECASTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN WILL BECOME WIDESPREAD ON THURSDAY... AND GRADUALLY DIMINISH
DURING THE DAY FRIDAY. RAINFALL AMOUNTS ARE EXPECTED TO BE LESS
THAN ONE QUARTER OF AN INCH.

RIVER FLOODING AND AREAS OF OVERLAND FLOODING IS EXPECTED TO
CONTINUE DURING THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE PROVIDE PRECIPITATION REPORTS.

NG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Polk

When
April 1, 12:00 AM CST to April 12, 11:51 AM CST
Where
Polk County, 6.4 mi NNW of Northland to 10.16 mi ESE of Nielsville
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
48.160, -97.090

Flood, Kittson

When
April 1, 12:00 AM CST to April 12, 11:51 AM CST
Where
Kittson County, 0.83 mi SSE of Noyes to 1.14 mi E of Robbin
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
48.990, -97.190

Flood, Marshall

When
April 1, 12:00 AM CST to April 14, 1:00 PM CST
Where
Marshall County, 12.17 mi WNW of Stephen Arpt to 5.02 mi SSE of Oslo
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
48.530, -97.120

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215738, 215739, 215741.